New Mexico, 2016

Damaging Wind in New Mexico, June 7, 2016

June 7, 2016 · NWS EPZ · 1 event in 1 county or zone

A hot and dry day across the region created an atmosphere prone to strong winds as high temperatures were in the 90s and dew points in the 30s. Isolated thunderstorms developed over the region with a wind gust of 67 mph reported at a site on the White Sands Missile Range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A hot and dry day across the region created an atmosphere prone to strong winds as high temperatures were in the 90s and dew points in the 30s. Isolated thunderstorms developed over the region with a wind gust of 67 mph reported at a site on the White Sands Missile Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 7, 1:29 PM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 7, 1:29 PM MST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
229 PM MDT TUE JUN 7 2016

.SYNOPSIS...
A few showers and storms will develop the next few afternoons as
we remain warmer than usual and recycle limited moisture. Best
storm chances will continue to be near area mountains through
Thursday. Friday and into the weekend will see better rain chances
area wide as moisture increases and an upper level storm system
approaches from the west. Temps will also drop back closer to
normal by the weekend.

&&

.DISCUSSION...
Afternoon visible satellite images reveal cumulus buildups again
mainly over higher terrain. As has been the case the past few
days, isolated storm development will drift off the mountains and
over lowland locations as new buildups form along outflow from
dissipating storms thru the early evening hours. This should be
the trend the next few afternoons as a western ridge continues to
exert its influence on the region allowing for much warmer than
normal temps. While low level moisture will try and get scoured
out during the daytime hours, it will manage to flush back in
during the overnights.

Normally a ridge like this would do a sufficient job of
suppressing most of the convective development. However, there is
a weak upper shortwave trapped under the ridge that will be slowly
tracking east and southeast across the central and southern
Rockies through Thursday. This will provide just enough
instability along with the afternoon heat and terrain effects to
keep isolated activity around for the next couple of days.

By Friday and into the weekend the ridge will be repositioning
itself to the east in response to troughing along the west coast.
This will set up a more southerly flow pattern allowing for
better moisture return to the area. As a result better coverage
of showers and storms will take shape Friday thru the upcoming
weekend. At the same time we should see temps dropping back
closer to seasonal norms across the region. By early next week the
models bring the west coast trough through and establish a drier
westerly flow pattern for much of the area.

&&

.AVIATION...Valid 08/00Z-09/00Z.
P6SM FEW120-150 SCT-BKN200-250 through period. Isolated -TSRA
BKN060-080, mainly over mountains until 03Z. After 18Z, isolated
lowland and scattered -TSRA BKN060-080 expected. Winds south to
southwest around 10KTS and becoming more westerly after 15Z.

&&

.FIRE WEATHER...
Another fairly quiet afternoon and evening expected today with most
thunderstorm activity over area mountains, some of these storms
could be dry. Similar conditions expected Wednesday but may have a
little greater coverage over area mountains. Again, some storms may
be dry. An upper ridge will be building over the plains late this
week with a more southerly upper level flow setting up bringing a
return of moisture to the region. Best thunderstorm coverage looks
to be Friday into Saturday but other days will see thunderstorms as
well. Relative humidities will be slowly on the increase over the
coming days with lower to mid teens tomorrow but rising into the 20s
by Saturday. Winds will not be a major concern except near
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  99  75 101 /  10  10  10   0
Sierra Blanca           67  95  71  96 /  20  30  30  10
Las Cruces              68  96  69  99 /   0   0  10   0
Alamogordo              69  96  70  98 /  10  10   0  20
Cloudcroft              48  73  52  76 /  20  30  10  50
Truth or Consequences   68  95  69  95 /   0   0   0  30
Silver City             65  90  64  89 /   0  20  10  30
Deming                  69  97  70  98 /   0  10  10  10
Lordsburg               67  97  67  97 /   0  10  10  20
West El Paso Metro      74  99  76 100 /  10  10  20   0
Dell City               60  96  63  98 /  10  20  10   0
Fort Hancock            71  98  74 101 /  10  20  20  10
Loma Linda              64  91  67  93 /  20  20  20   0
Fabens                  69  98  73 100 /  20  20  20   0
Santa Teresa            70  98  72  99 /  10  10  20   0
White Sands HQ          71  96  73  98 /  20   0  20  20
Jornada Range           65  97  64  98 /  10   0  10  20
Hatch                   66  99  66  99 /   0   0  10  20
Columbus                71  96  73  97 /  20  10  10   0
Orogrande               67  95  71  98 /  20   0  10   0
Mayhill                 53  81  56  83 /  20  40  10  50
Mescalero               53  85  55  86 /  20  20  10  40
Timberon                48  80  49  82 /  20  30  20  40
Winston                 58  87  56  86 /   0  20  10  50
Hillsboro               67  95  64  93 /   0  20  20  40
Spaceport               66  96  64  97 /  10   0   0  20
Lake Roberts            54  93  53  92 /   0  20  10  40
Hurley                  61  92  62  91 /   0  20  10  20
Cliff                   58  96  58  97 /   0  20   0  30
Mule Creek              52  95  52  94 /   0  10   0  40
Faywood                 61  93  62  93 /   0  20  10  40
Animas                  66  97  64  97 /   0  20  10  10
Hachita                 66  97  66  97 /   0  20  10  10
Antelope Wells          65  95  63  96 /  20  50  30  20
Cloverdale              61  89  61  90 /   0  40  30  20

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

27-Laney/26-Grzywacz
Hazardous weather outlook, Jun 7, 10:07 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1107 AM MDT TUE JUN 7 2016

NMZ401>417-TXZ418>424-081715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1107 AM MDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP OVER THE
HIGHER TERRAIN OF THE SACRAMENTO MOUNTAINS AND GILA REGION DURING
THE EARLY AFTERNOON HOURS. THESE STORMS WILL TEND TO DRIFT SOUTH
AND EAST OVER NEARBY LOWLANDS DURING THE AFTERNOON AND EARLY
EVENING HOURS. BRIEF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION WINDS
COULD GUST TO BETWEEN 45 AND 50 MPH WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON SHOWERS AND STORMS WILL AGAIN TRY TO DEVELOP OVER THE
HIGHER TERRAIN THE NEXT COUPLE OF AFTERNOONS AS LIMITED MOISTURE
GETS RECYCLED. STORM COVERAGE WILL BE A BIT LESS FOR WEDNESDAY AND
THURSDAY AFTERNOON. FOR FRIDAY THROUGH THE WEEKEND BETTER STORM
CHANCES WILL DEVELOP AREA WIDE AS DEEPER MOISTURE RETURNS AND A
STORM SYSTEM ALOFT APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 7, 3:56 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
456 PM MDT TUE JUN 7 2016

NMZ412>417-TXZ420-421-072345-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
SOUTHERN TULAROSA BASIN NM-CENTRAL TULAROSA BASIN NM-OTERO MESA NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-SALT BASIN TX-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
456 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...EAST CENTRAL
DONA ANA...NORTHEASTERN EL PASO AND NORTHWESTERN HUDSPETH COUNTIES
UNTIL 545 PM MDT...

AT 454 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORMS
ON RADAR 13 MILES SOUTHWEST OF TIMBERON...MOVING EAST NORTHEAST AT 5-
10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TIMBERON...
MCGREGOR RANGE BASE...
OROGRANDE...
SACRAMENTO...
PINON...
WEED...
WHITE SANDS MAIN POST...
OTERO MESA...
CORNUDAS MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3173 10583 3240 10652 3291 10536 3285 10535
      3252 10535 3252 10524 3209 10511
TIME...MOT...LOC 2254Z 238DEG 48KT 3251 10588

NOVLAN
Special weather statement, Jun 7, 5:30 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
630 PM MDT TUE JUN 7 2016

NMZ409-410-412>417-TXZ419>424-080115-
SIERRA COUNTY LAKES NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
NORTHERN DONA ANA COUNTY NM-SALT BASIN TX-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-
SOUTHERN HUDSPETH HIGHLANDS TX-EASTERN/CENTRAL EL PASO COUNTY TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
630 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR OTERO...NORTHEASTERN DONA ANA...
NORTHEASTERN SIERRA...NORTHEASTERN EL PASO AND NORTHERN HUDSPETH
COUNTIES UNTIL 715 PM MDT...

AT 628 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORMS
ON RADAR MOVING EAST NORTHEAST AROUND 5-10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS. WINDS MAY CAUSE AREAS OF RAPID LOW VISIBILITY IN BLOWING
DUST POSING AN IMMEDIATE HAZARD TO DRIVERS. CAUTION ADVISED.

LOCATIONS IMPACTED INCLUDE...
ALAMOGORDO...
TULAROSA...
CLOUDCROFT...
TIMBERON...
OROGRANDE...
MESCALERO...
CORNUDAS...
WHITE SANDS NATIONAL MONUMENT...
MCGREGOR RANGE BASE...
DELL CITY...
PINON...
HOLLOMAN AFB...
BENT...
SUNSPOT...
SILVER LAKE...
BURRO FLATS...
BOLES ACRES...
SACRAMENTO...
WEED...
LOMA LINDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3339 10637 3339 10582 3258 10535 3252 10535
      3252 10532 3181 10492 3172 10491 3112 10564
      3348 10700 3348 10638
TIME...MOT...LOC 0028Z 239DEG 49KT 3262 10609

NOVLAN

The radar

The Holloman AFB radar (KHDX), 32 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
June 7, 6:05 PM MST to 6:10 PM MST
Where
Dona Ana County, 33.92 mi NNE of Organ Waids Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Other Federal Agency
Coordinates
32.940, -106.420

A peak wind gust of 67 mph was reported at the Northrup Landing mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641327.